Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 1, 2021, 6:28 PM EDT for Sumter County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 6:28 PM EDT (22:28 UTC)
- Expired
- Jul 1, 2021, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
County Sumter County, SC
The radar
The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1360 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WWUS82 KCAE 012228
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT Thu Jul 1 2021
SCZ022-029-031-012300-
Kershaw SC-Sumter SC-Lee SC-
628 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of south central
Kershaw...Sumter and southwestern Lee Counties Until 700 PM EDT....
At 627 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Oakland to 6
miles east of Poinsett State Park, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Sumter, South Sumter, Shaw Air Base, Oakland, Mulberry, Sumter County
Airport, Millwood, Pinewood, Cane Savannah, Dalzell, Dinkins Mill,
Spring Hill, Brogdon, Wedgewood, Boykin, Cherryvale, Wateree River
Correctional Institution, Stateburg, Woodrow and Oswego.
This includes Interstate 20 in South Carolina between mile markers
103 and 109.
LAT...LON 3378 8031 3377 8040 3373 8039 3372 8043
3373 8043 3374 8045 3371 8045 3371 8046
3402 8061 3404 8060 3409 8064 3409 8062
3410 8063 3427 8044 3386 8015
TIME...MOT...LOC 2227Z 208DEG 19KT 3398 8054 3378 8042
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:51 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 1, 4:51 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Columbia SC 451 PM EDT Thu Jul 1 2021 .SYNOPSIS... Expect scattered showers and thunderstorms this afternoon and evening. An upper trough digging into the eastern states will drive a cold front through the area with widespread showers and scattered storms through Friday night. Dry weekend with temperatures slightly below normal. Unsettled weather is expected for next week as Gulf moisture moves into the area. && .NEAR TERM /THROUGH TONIGHT/... The surface ridge over the area will weaken allowing a south to southwest flow. Atmospheric moisture remains high with PWAT values ranging from 1.7 to 1.9 inches. This will support scattered convection. Moderate instability and weak shear indicates thunderstorms will be the typical pulse variety. This tends to support a threat of isolated downburst winds, but with DCAPE values ranging from 400 to 700 J/kg this afternoon the threat appears low. Thunderstorm and shower coverage will diminish during the evening hours. Highs should be seasonal, in the low and mid 90s across the region. Tonight, an upper trough will dig southward through the Great Lakes region. The associated cold front will push into the Mid- Atlantic region but will remain north of the forecast area. Moisture advection and convergence ahead of the front may allow scattered showers to develop late tonight. Although instability will be weak during this time, we can't rule out isolated thunderstorms. Increasing cloud cover will keep temps in the mid or low 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Convergence along a pre-frontal surface trough tomorrow morning will lead to widespread showers moving into the area early from the Upstate. This batch of precipitation along with widespread clouds will keep temperatures well below average through the day with highs in the low to mid-80s. Limited instability present across the area, although could still get some stronger thunderstorms to develop during the afternoon mainly in the far eastern forecast area which will have a better chance to destabilize with sbCAPE approaching 1500 J/kg in far eastern counties and the area near the right entrance region of an upper jet enhancing divergence aloft. With the best forcing and shear remaining north of the area, however, associated with the upper low in the Mid- Atlantic, the probability of severe weather remains low. With PWATs approaching the 90th percentile with deeper SW flow ahead of the front, any convection that does develop will be an efficient rainfall producer. Bit of a concern that westerly flow which will be more parallel to the surface forcing may lead to some training storms which could lead to some localized flooding, however, the heaviest rain is expected in the eastern forecast area where flash flood guidance remains relatively high. In addition, the front should be pretty progressive, limiting training. Winds behind the front Friday night will shift northerly with cold advection leading to lows dropping into the mid 60s for most of the area. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As the cold front continues to shift farther south of the area, continue to see anomalously dry airmass shifting into the forecast area with NAEFS mean showing most of the area seeing PWATs drop below an inch, below the 10th percentile. Mostly sunny skies Saturday along with some degree of downsloping with a modest 850mb NW flow will lead to temperatures rebounding into the mid to upper 80s and dew points plummeting into the upper 50s and low 60s. Temperatures will continue to moderate Sunday with dry air hanging over the area. This pattern will hold through at least Monday as moisture begins to slowly to return but has quite a bit of dry air to overcome. Pretty significant uncertainty exists in the forecast beyond Monday but what does have good support among both GEFS and EC ensembles is moisture will continue to increase through midweek as SW flow continues to deepen over the area. This will increase chances for diurnal convection Tuesday through the end of the period. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Expect a typical summertime pattern with scattered showers and thunderstorms continuing into the evening. VFR outside of convection. Have included a tempo group for convection through 24z. Could see IFR/MVFR conditions with gusty winds in any storm. Southwest winds around 10 kts will diminish after sunset. Lingering clouds and wind will preclude fog development. A cold front and associated convection will move into the Mid- Atlantic states late tonight and Friday. Ceilings will lower on Friday morning ahead of the front. MVFR or IFR ceilings appear likely from early Friday morning to at least mid-day. There may be scattered showers during the morning hours but the better rain chances will be nearer the end of the 24 hour TAF period as the front draws near. EXTENDED AVIATION OUTLOOK...Restrictions associated with a cold front will linger into Friday night. Restrictions possible Tuesday due to convection. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 1, 6:41 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 641 AM EDT Thu Jul 1 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-021045- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 641 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected to increase in coverage ahead of a cold front Friday into Friday night. Areas of heavy rainfall will be possible, potentially leading to isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 5:16 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
516 PM EDT Thu Jul 1 2021
SCZ028-037-012145-
Calhoun SC-Richland SC-
516 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of northwestern Calhoun
and central Richland Counties Until 545 PM EDT....
At 516 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Sandy Run, or 11 miles southeast of Cayce,
moving north at 45 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Cayce, Forest Acres, Dentsville, McEntire Air Base, Arcadia
Lakes, Woodfield, Congaree National Park, Sesquicentennial State
Park, Lake Carolina, Hopkins, Sandy Run, Villages at Sandhill, Fort
Jackson, Horrel Hill, Killian, Five Points, SC State Fair Grounds,
New Zion and Rosewood.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 72 and 84.
Interstate 26 between mile markers 121 and 127, and between mile
markers 131 and 132.
Interstate 77 between mile markers 3 and 24.
LAT...LON 3371 8087 3373 8096 3376 8093 3378 8096
3378 8101 3375 8104 3376 8106 3387 8104
3388 8101 3395 8103 3425 8095 3426 8094
3423 8085 3418 8087 3407 8072 3408 8069
TIME...MOT...LOC 2116Z 197DEG 41KT 3382 8095Special weather statement, Jul 1, 5:23 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
523 PM EDT Thu Jul 1 2021
SCZ020-026-027-030-012215-
Lexington SC-Aiken SC-Newberry SC-Saluda SC-
523 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of Lexington...
northeastern Aiken...southeastern Newberry and eastern Saluda
Counties Until 615 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 522 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Saluda County
Airport to 12 miles northeast of Aiken State Park, moving northeast
at 30 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Newberry,
Batesburg-Leesville, Springdale, Oak Grove, Highway 6 at Lake Murray
Dam, Red Bank, St. Andrews, Saluda, South Congaree, Pine Ridge,
Gaston, Prosperity, Ridge Spring, West Columbia Riverwalk and Dreher
Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 30 and 64.
Interstate 26 between mile markers 74 and 92, and between mile
markers 104 and 120.
LAT...LON 3438 8154 3427 8134 3424 8132 3420 8134
3417 8130 3410 8128 3407 8114 3400 8105
3393 8102 3375 8106 3375 8104 3378 8101
3378 8099 3370 8107 3366 8119 3355 8131
3380 8168 3382 8166 3383 8173 3390 8183
TIME...MOT...LOC 2122Z 214DEG 26KT 3392 8171 3363 8129Special weather statement, Jul 1, 5:57 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
557 PM EDT Thu Jul 1 2021
SCZ020>022-026>028-012245-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Kershaw SC-
Saluda SC-
557 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...central Lexington...southeastern Newberry...Richland...
southwestern Kershaw and northeastern Saluda Counties Until 645 PM
EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 556 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles northeast of
Saluda to SC State Farmer's Market, moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Newberry, Springdale, St. Andrews, VC Summer Nuclear Station,
Dentsville, Oak Grove, Highway 6 at Lake Murray Dam, Red Bank, South
Congaree, Pine Ridge, Prosperity, Arcadia Lakes, Columbia
International University and Jenkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 50 and 90.
Interstate 26 between mile markers 74 and 120.
Interstate 77 between mile markers 0 and 31.
LAT...LON 3414 8058 3386 8100 3388 8100 3387 8103
3384 8104 3406 8179 3442 8150
TIME...MOT...LOC 2156Z 222DEG 20KT 3409 8166 3391 8106Special weather statement, Jul 1, 6:19 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
619 PM EDT Thu Jul 1 2021
SCZ020>022-028-116-012300-
Fairfield SC-Southern Lancaster SC-Newberry SC-Richland SC-
Kershaw SC-
619 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of Fairfield...Southern
Lancaster...northeastern Newberry...northwestern Richland and
northwestern Kershaw Counties Until 700 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 619 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Prosperity to
near Lake Carolina, moving northeast at 30 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Newberry, Camden, Winnsboro, Lake Wateree Dam, VC Summer Nuclear
Station, Kershaw, Prosperity, Lugoff, Fairfield County Airport,
Westville, Jenkinsville, Liberty Hill, Newberry College, Elgin,
Blackstock, Lake Carolina, Monticello, Longtown, Blair and Lake
Wateree State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 87 and 91.
Interstate 26 between mile markers 71 and 88.
Interstate 77 between mile markers 24 and 51.
LAT...LON 3414 8074 3423 8165 3449 8157 3445 8155
3449 8149 3450 8142 3457 8142 3455 8087
3458 8088 3452 8035
TIME...MOT...LOC 2219Z 202DEG 25KT 3424 8156 3419 8085Special weather statement, Jul 1, 6:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT Thu Jul 1 2021
SCZ022-029-031-012300-
Kershaw SC-Sumter SC-Lee SC-
628 PM EDT Thu Jul 1 2021
...Strong Thunderstorms Will Impact Portions of south central
Kershaw...Sumter and southwestern Lee Counties Until 700 PM EDT....
At 627 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Oakland to 6
miles east of Poinsett State Park, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Sumter, South Sumter, Shaw Air Base, Oakland, Mulberry, Sumter County
Airport, Millwood, Pinewood, Cane Savannah, Dalzell, Dinkins Mill,
Spring Hill, Brogdon, Wedgewood, Boykin, Cherryvale, Wateree River
Correctional Institution, Stateburg, Woodrow and Oswego.
This includes Interstate 20 in South Carolina between mile markers
103 and 109.
LAT...LON 3378 8031 3377 8040 3373 8039 3372 8043
3373 8043 3374 8045 3371 8045 3371 8046
3402 8061 3404 8060 3409 8064 3409 8062
3410 8063 3427 8044 3386 8015
TIME...MOT...LOC 2227Z 208DEG 19KT 3398 8054 3378 8042The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:16 PM EDT | Special Weather Statement | CAE | Richland | 29 min |
| Jul 1, 5:23 PM EDT | Special Weather Statement | CAE | Lexington, Saluda | 52 min |
| Jul 1, 5:57 PM EDT | Special Weather Statement | CAE | Newberry, Richland | 48 min |
| Jul 1, 6:19 PM EDT | Special Weather Statement | CAE | Fairfield, Kershaw, Newberry | 41 min |
| Jul 1, 6:58 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster, Lee | 62 min |
| Jul 1, 7:50 PM EDT | Special Weather Statement | CAE | Chesterfield | 25 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.